Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My dog ate a 5-HTP supplement. How soon will symptoms appear?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Symptoms like agitation, tremors, or vomiting can start within 30 minutes to a few hours. More serious signs such as seizures or collapse may develop over several hours as serotonin builds up. This is a high-risk situation — call your vet or the ASPCA Animal Poison Control Center at 888-426-4435 immediately and bring the supplement bottle with you.

The first 30 minutes after ingestion

Early signs often begin with subtle behavioral changes rather than obvious physical symptoms. Your dog might pace more than usual, seem unable to settle, or repeatedly lick surfaces. These are often missed as ‘just nervous energy’ but actually reflect the earliest serotonin effects on their nervous system.

Some dogs paradoxically become extremely clingy or vocal during this window, seeking constant contact. Their pupils may dilate noticeably, giving them a wide-eyed appearance even in bright light. These soft signs are important warnings — the more serious phases come next.

Two to four hours post-exposure

As serotonin builds up, neurological symptoms become unmistakable. Muscle tremors typically start in the face (twitching eyelids, chattering teeth) before spreading to the legs. Some dogs develop a characteristic ‘head bobbing’ motion or lose coordination, stumbling as if drunk.

Gastrointestinal signs like vomiting or diarrhea may appear now, though not always. The vomit might contain undissolved pill fragments if the capsule was swallowed whole. More concerning is dry heaving without production — this suggests neurological interference rather than stomach upset.

When seizures indicate critical overload

Full-body convulsions mark a dangerous escalation, usually occurring four to eight hours after ingestion if the dose was substantial. These aren’t always dramatic flailing — some dogs freeze rigidly or paddle one limb rhythmically while seeming conscious. Any seizure activity means immediate emergency care.

Between seizures, watch for ‘post-ictal’ confusion where your dog seems disoriented or blind. They may walk in circles or press their head against walls. This state makes them prone to injury from falls or collisions with objects they’d normally avoid.

Why the next 12 hours require monitoring

Even if initial symptoms seem mild, serotonin syndrome can have delayed waves of intensity. Dogs that improved after vomiting may relapse six hours later as more compound absorbs. Body temperature fluctuations are particularly treacherous — some animals spike fevers suddenly after seeming stable.

Muscle breakdown becomes a risk if tremors persist, releasing proteins that strain the kidneys. Dark urine or reluctance to move suggests this complication. No matter how your dog appears initially, they need professional observation for at least one full day after exposure.

The step-by-step response, from the first minute to the vet visit, is in our 5-HTP & Herbal Supplements emergency guide.

Open the full emergency guide: 5-HTP & Herbal Supplements →